A friend recently had a PE and a CT scan showed a shadow on the lung. A broncoscopy followed and three weeks later the results of both biopsys and flush came back inconclusive, so my friend now has to go for a further broncoscopy under ultrasound guidance. The letter informing her of this now states she has a 'swelling' on her lung. She seems ok but is breathless on slight excertion is on warfarin and heperin has recently stopped. The question is what are the likely causes of this 'swelling' what are they looking for, surely any cancer would have been detected off the first biopsys ??
Your friend has experienced a worrisome series of events and is lucky to have your support. The first question relates to the "shadow on the lung." What do her doctors suspect? Is this "shadow" most likely a sign of the pulmonary emboli (PE), perhaps pulmonary infarction, or is it an incidental finding that’s unrelated to the PE?
Depending on the interpretation of the shadow, a biopsy may or may not be indicated.
That your friend should receive this news and recommendation by letter is a bit unusual and suggests that her communication with her doctor is not as good as it should be. She should request a face to face meeting with the doctor, who has recommended the repeat procedure, ideally with you or another friend or relative in attendance. At that time, all questions regarding the likely diagnosis should be asked and answered. Specifically, why is this second procedure deemed necessary?
The most important questions concern the PE. What is the suspected cause and if the cause has not been determined, have all appropriate tests been done in an attempt to determine the cause? At a minimum, is her blood prone to clotting and if so, why? Also, given that she is still "breathless on slight exertion", are her doctors convinced that the anticoagulation with warfarin is adequate and are they reasonably sure that she is not continuing to have inappropriate clotting, with clots continuing to go to her lungs? In this regard, what do they think is the source of the clots? For example, leg veins, pelvic veins, or veins of the shoulders or chest?
Also, anticoagulation will increase the risk of bleeding from a biopsy. Stopping the anticoagulation to do the biopsy will increase the risk of further clotting. Do the doctors deem the information to be gained from the biopsy worth taking the latter risk?
This is a very serious, complex situation. Your friend would do well to request a completely independent second opinion. You may also want to share this response with her doctors.
Thank you very much for your reply, it is greatly appreciated.
Since first posting, a copy of an internal hospital letter has been passed to my friend via her general practicioner. This letter states that they have found a hilar mass which is why they are wanting to do the further biopsies under ultrasound guidance. The last biopsies where taken via nasal access, this time they are going in through her mouth.
The appointment for this proceedure has been set for this monday 1st june at a major centre, which seems very quick. She is obviously worried . She remains breathless on excertion. Although she has ben on low dose hrt for several years, she has also had chronic acid reflux for 22 years unchecked and in the last five years this has been managed by antacid tablets. She had always thought acid was not something one should bother a doctor with!
We are pretty sure the PE origionated in her foot as a she had a sharp pain in her heel/ ankle for a few days prior to it just dissappearing, she thought she had just banged herself. She has always clotted quickly for example if she ever had a blood test or cut herself it was always stopped before it got started. The reason for this clot speed is unknown. When they measured her clot rate it was something like 0.5 and on 10mg warfarin daily it is sitting around 1.3- 1.6 at best. She quite obviously is worried sick she has also lost weight.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.